Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

August 18, 2014Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2014, 1:25 PM CDT for Barnes County, North Dakota. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 1:25 PM CDT (18:25 UTC)
Expired
Aug 18, 2014, 1:55 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:30 PM CDTHAIL 0.512 Nne Valley City, ND
Aug 18, 1:35 PM CDTHAIL 0.511 N Valley City, ND
Aug 18, 1:40 PM CDTHAIL 17 E Bald Hill Dam, NDHAIL VARIED FROM DIME TO QUARTER SIZED ACROSS NORTHWEST NOLTIMIER TOWNSHIP.
Aug 18, 1:45 PM CDTHAIL 0.256 Ne Valley City, ND1 INCH OF RAIN IN 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KFGF 181825
SVRFGF
NDC003-181915-
/O.NEW.KFGF.SV.W.0055.140818T1825Z-140818T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 215 PM CDT

* AT 123 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
  VALLEY CITY...AND MOVING SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY CITY AROUND 140 PM CDT.
  ORISKA AROUND 150 PM CDT.
  FINGAL AROUND 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4704 9772 4673 9770 4673 9797 4708 9821
      4721 9803
TIME...MOT...LOC 1825Z 319DEG 31KT 4710 9801

HAIL...1.00IN
WIND...<50MPH

$$

HOPKINS
2 follow-up statements
873 
WWUS53 KFGF 181843
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
143 PM CDT MON AUG 18 2014

NDC003-181915-
/O.CON.KFGF.SV.W.0055.000000T0000Z-140818T1915Z/
BARNES ND-
143 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BARNES
COUNTY UNTIL 215 PM CDT...

AT 141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST 
OF ORISKA...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORISKA AROUND 150 PM CDT.
  FINGAL AROUND 205 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 299 AROUND 150 PM CDT...AND MILE MARKER 306
AROUND 155 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4674 9788 4704 9810 4712 9787 4704 9772
      4673 9770 4673 9772
TIME...MOT...LOC 1842Z 319DEG 30KT 4699 9788

HAIL...1.00IN
WIND...<50MPH

$$

HOPKINS
456 
WWUS53 KFGF 181855
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 PM CDT MON AUG 18 2014

NDC003-181905-
/O.CAN.KFGF.SV.W.0055.000000T0000Z-140818T1915Z/
BARNES ND-
155 PM CDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARNES COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4674 9788 4704 9810 4712 9787 4704 9772
      4673 9770 4673 9772
TIME...MOT...LOC 1855Z 319DEG 30KT 4691 9778

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:30 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 18, 12:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1230 PM CDT MON AUG 18 2014

.UPDATE...
ISSUED AT 1230 PM CDT MON AUG 18 2014

THE SPC NON-SUPERCELL PARAMETER HAS BEEN INCREASING OVER THE PAST
COUPLE HOURS ALONG THE SFC TROUGH...AND IS NOW INTO THE 1-2 RANGE.
THERE IS SUFFICIENT LOW LEVEL CAPE AND SFC VORTICITY ALONG THIS
FEATURE...ALTHOUGH THE LOW LEVEL LAPSE RATES ARE STILL LOW. AT ANY
RATE...GIVEN THE UPPER CIRCULATION OVERHEAD...THERE IS THE
POTENTIAL FOR FUNNEL CLOUDS...AND POSSIBLY A WEAK TORNADO. WILL
EVALUATE THE ACTIVITY AND ISSUE A STATEMENT IF THIS POTENTIAL
BECOMES MORE LIKELY.

UPDATE ISSUED AT 1003 AM CDT MON AUG 18 2014

FORECAST THINKING REMAINS VALID AND ONLY MINIMAL CHANGES ARE
REQUIRED FOR TODAY. CURRENTLY...THE RADAR INDICATES MORE
WIDESPREAD SHOWERS ACROSS THE NORTHERN VALLEY INTO NORTHWEST
MINNESOTA. THIS ACTIVITY IN AN AREA OF HIGHER 850MB MOISTURE AND
WEAK WARM AIR ADVECTION...WHICH WILL CONTINUE THROUGH MUCH OF THE
MORNING HOURS. ANTICIPATE COVERAGE OF SHOWERS TO INCREASE THIS
AFTERNOON ALONG AND EAST OF THE VALLEY WITH COLD POOL OVERHEAD
COMBINED WITH SOME HEATING (AND SYNOPTIC FORCING).

PWATS WILL REMAIN AROUND 1.4 INCHES...AND LOCALIZED HEAVY RAIN
POSSIBLE. OTHERWISE...INSTABILITY EXPECTED TO REMAIN WEAK
CONSIDERING LOW CONVECTIVE TEMPS KEEPING CLOUDS AROUND...AND VERY
WEAK DEEP LAYER SHEAR.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 340 AM CDT MON AUG 18 2014

EARLY AM WV IMAGERY SHOWS THE MAIN UPPER LOW PUSHING SOUTHEASTWARD
ACROSS MANITOBA. CONVECTION THAT FIRED LATE YESTERDAY HAS
WEAKENED...BUT SOME RE-DEVELOPMENT HAS OCCURRED OVERNIGHT AS THE
UPPER FORCING STRENGTHENS ASSOCIATED WITH THE UPPER LOW. WITH A
WEAK SFC TROUGH ACROSS THE REGION AND GENERALLY LIGHT WINDS...SOME
FOG HAS DEVELOPED...MOST NOTABLY IN WC MN. THE FOG HAS BEEN QUITE
DENSE TO THE SOUTHEAST OVER CENTRAL MN...SO A CONCERN OVER THE
NEXT FEW HOURS WILL BE FOG COVERAGE AND DENSITY IN THIS AREA.

THE MAIN CHALLENGE LATER IN THE DAY WILL BE PRECIP CHANCES. WITH
THE SFC TROUGH SLOWLY WORKING EAST AND THE UPPER LOW
SOUTHEASTWARD...EXPECT SOME SHOWERS AND THUNDER (ALTHOUGH SEVERE
IS NOT EXPECTED). THE NAM/GFS/ECMWF ALL INDICATE THE HIGHEST QPF
WILL BE ACROSS THE EASTERN CWA...CLOSER TO THE SFC TROUGH AND
STRONGEST UPPER FORCING THIS AFTERNOON. PWATS WILL BE AROUND 1.4
INCHES THIS AFTERNOON OVER THE EAST...SO THERE WILL BE SOME
HEAVIER DOWNPOURS IN SPOTS. CURRENT FORECAST TEMPS ARE IN THE
MID/UPPER 70S...BUT CLOUD COVER WILL PLAY A ROLE ON TEMP TRENDS
TODAY.

THE UPPER LOW WILL MOVE EAST ACROSS NORTHERN MINNESOTA TONIGHT.
MUCH OF THE AREA WILL DRY OUT OVERNIGHT...WITH SOME SHOWERS
PERSISTING MAINLY EAST OF THE VALLEY. WITH LIGHT WINDS AND NOT
MUCH CHANGE IN SFC MOISTURE...THERE COULD SOME FOG DEVELOPMENT
POTENTIALLY.

WEAK SFC RIDGING WILL SPREAD ACROSS THE REGION TUESDAY UNDERNEATH
SHORTWAVE RIDGING ALOFT. THE UPPER LOW ACROSS THE WESTERN GREAT
LAKES MAY BE CLOSE ENOUGH TO PROVIDE A FEW DIURNAL SHOWERS/STORMS
EAST OF THE VALLEY. WOULD ALSO EXPECT DIURNAL CU DEVELOPMENT TO BE
GREATEST IN THIS AREA. OTHERWISE...TUESDAY SHOULD BE A PLEASANT
DAY WITH LIGHT WINDS AND SEASONABLE TEMPS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 340 AM CDT MON AUG 18 2014

UPPER TROUGHING DEVELOPING OVER THE WESTERN US BY TUESDAY NIGHT WILL
AID IN SFC LOW PRESSURE DEVELOPMENT ACROSS THE HIGH PLAINS...WITH
SFC WINDS BECOMING SOUTHERLY DOWNSTREAM. THE GLOBAL MODELS DEPICT A
SHORTWAVE TROUGH LIFTING NORTHEASTWARD INTO THE N PLAINS ON
WEDNESDAY AS THE UPPER FLOW BECOMES SOUTHWESTERLY. THE
GEM/NAM/ECMWF ARE IN FAIRLY GOOD AGREEMENT WITH THE TIMING AND
POSITION OF THE WAVE...WHILE THE GFS IS FARTHER SOUTH. THE MODEL
CONSENSUS WOULD YIELD THE HIGHEST RAIN CHANCES LATE WED/WED NIGHT
WITHIN THE WARM...MOIST ADVECTION ZONE AHEAD OF THE WAVE. TEMPS
WILL CONTINUE NEAR AVERAGE FOR MID-WEEK.

00Z RUNS OF ECMWF/GEM/GFS ALL INDICATE A 500 MB TROUGH OVER WRN
CANADA INTO NRN ROCKIES.  SEVERAL SHORT WAVES WILL COME OUT OF THE
EASTERN PACIFIC INTO THE NRN ROCKIES AND THEN INTO NRN PLAINS IN THE
THURSDAY THROUGH SUNDAY PERIOD.  TIMING AND STRENGTH OF EACH WAVE IS
AS YOU SUSPECT VARIABLE RUN TO RUN AND MODEL TO MODEL.  BUT SOME
AGREEMENT IS THAT ONE SUCH WAVE AND RAIN MAKER WILL MOVE ACROSS
THURSDAY WITH ANOTHER SYSTEM FRI NIGHT INTO SATURDAY.  GRADUALLY
COOLER THRU THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1230 PM CDT MON AUG 18 2014

SFC LOW PRESSURE OVER THE FAR NORTHERN RED RIVER VALLEY WILL
RESULT IN VARIABLE WIND CONDS WITHIN AND EAST OF THE VALLEY AS
WELL AS MULTIPLE LAYERS OF CLOUD DECKS PREDOMINANTLY IN THE MVFR
RANGE. WINDS WILL SHIFT NW IN EASTERN ND AND MAY BECOME GUSTY IN
VCNTY OF TSTM ACTIVITY EXPECTED TO IMPACT MAINLY FAR AND BJI THIS
AFTN. TSTM ACTIVITY WILL TAPER OFF IN EARLY EVENING HOWEVER MVFR
CIGS OVER TVF AND BJI WILL STRUGGLE TO GET OUT OF MVFR RANGE UNTIL
TOMORROW MORNING. FOG IS A POTENTIAL AT BOTH TVF AND GFK...WHERE
WINDS WILL BE THE LIGHTEST OR CALM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...MAKOWSKI
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...SPEICHER
Hazardous weather outlook, Aug 18, 4:46 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
446 AM CDT MON AUG 18 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-190945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
446 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. SEVERE STORMS ARE NOT ANTICIPATED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAM

In the hours before

Special weather statement, Aug 18, 1:07 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
107 PM CDT MON AUG 18 2014

NDZ038-181900-
BARNES ND-
107 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARNES COUNTY UNTIL
200 PM CDT...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES SOUTH OF COOPERSTOWN...OR 20 MILES NORTH OF
VALLEY CITY...MOVING TO THE SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BALD HILL DAM AROUND 135 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4711 9771 4696 9798 4724 9837 4724 9810
TIME...MOT...LOC 1806Z 306DEG 15KT 4719 9814

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:07 PM CDTSevere Thunderstorm WarningFGFBenson23 min
Aug 17, 9:29 PM CDTSpecial Weather StatementFGFGriggs, Nelson, Steele46 min
Aug 17, 10:19 PM CDTSpecial Weather StatementFGFSteele41 min
Aug 18, 1:07 PM CDTSpecial Weather StatementFGFBarnes53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.